Indiana, 2009

Flooding in Indiana, April 29 to 30, 2009

April 29 to 30, 2009 · NWS IND · 7 events in 5 counties and zones

Rain of 1 to more than 4 inches fell in much of central Indiana on the last three days of April. Another round of widespread lowland flooding was on the way for May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Rain of 1 to more than 4 inches fell in much of central Indiana on the last three days of April. Another round of widespread lowland flooding was on the way for May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 29, 1:46 PM EST, 4 hours 29 minutes earlier.

Area forecast discussion, Apr 29, 1:46 PM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
246 PM EDT WED APR 29 2009

.DISCUSSION..

FORECAST FOCUS IS ON RAIN THREAT INTO THE WEEKEND...AND THE
POSSIBILITY OF HEAVY RAIN AND SEVERE WEATHER.

AT 18Z A WARM FRONT WAS ACROSS SOUTHERN FORECAST AREA /FA/.
TEMPERATURES WERE IN THE MID 50S ACROSS NERN FA UNDER CLOUDY SKIES
WHILE SWRN FA WAS IN THE MID 70S WITH SOME SUN GETTING THROUGH.
ISOLD SHRA WERE DEVELOPING ACROSS SRN FA.

MODELS ARE IN FAIR AGREEMENT WITH BIG PICTURE. IMPORTANT
DIFFERENCE COMES IN ON THU WHEN NAM SHOWS A SFC LOW MOVING INTO
NWRN IN ALONG WIHT A STRONGER WIND FIELD. GFS DOES NOT HAVE THE
CLOSED LOW AND HAS A WEAKER WIND FIELD. THE 00Z ECMWF ALSO HAS A
SIMILAR SFC LOW...SO THE NAM MAY BE ON TO SOMETHING. WHILE I
BELIEVE THE NAM IS PROBABLY OVERDOING THE WIND FIELD /AS ECMWF IS
WEAKER HERE/ CANNOT IGNORE THAT BOTH NAM/ECMWF HAVE THE LOW...SO
WILL GO WITH THOSE MODELS ON THU. OTHERWISE WENT WITH A BLEND OF
ALL MODELS.

COULD BE SOME ONGOING ISOLD-SCT CONVECTION ACROSS THE FA AT 00Z AS
THE WARM FRONT WILL BE IN THE AREA ALONG WITH AN UNSTABLE ATMS.
OVERNIGHT AN UPPER WAVE WILL APPROACH THE FA FROM THE SW. BEST
LIFT AND MOISTURE REMAIN JUST TO THE SW OF THE FA BY 12Z. WILL GO
LOW POPS BEFORE 06Z TO COVER THE EVENING CONVECTION. AFT 06Z WILL
GO LIKELY POPS FAR SWRN FA AND CHANCE ELSEWHERE. MET IS CURRENTLY
TOO WARM ACROSS MUCH OF THE FA...SO WILL GO CLOSER TO THE SLIGHTLY
COOLER MAV FOR LOWS TONIGHT.

ON THURSDAY THE UPPER WAVE MOVES ACROSS THE FA. STRONG LIFT /AS
CAN BE SEEN IN ISENTROPIC AND QVECTOR PROGS/ WILL ACCOMPANY
IT...AND MOISTURE WILL BE AVAILABLE AS THE WARM FRONT WILL HAVE
MOVED THROUGH THE FA BY MORNING. WILL GO CATEGORICAL POPS ALL
AREAS. PRECIPITABLE WATER VALUES IN EXCESS OF 1.5 INCHES WILL BE
ACROSS THE FA. PARTS OF THE FA...ESPECIALLY ALONG THE I-70
CORRIDOR...HAVE ALREADY SEEN HEAVY RAIN IN THE PAST FEW DAYS.
AFTER COLLABORATION WITH SURROUNDING OFFICES...HAVE DECIDED TO
HOLD OFF ON A FLOOD WATCH FOR NOW. HOWEVER WILL INCLUDE HEAVY RAIN
MENTION IN THE GRIDS/ZFP AS WELL AS THE HWO. INSTABILITY WILL NOT
BE THAT IMPRESSIVE WITH PRECIP AROUND DURING THE DAY. NAM80 MUCAPES
REMAIN LESS THAN 1000 J/KG ACROSS MOST OF THE FA. HOWEVER THE
RELATIVELY STRONG WINDS ALOFT STILL POSE SOME CONCERN FOR SEVERE
WEATHER...AND SPC HAS FA IN SLIGHT RISK. THE UPPER WAVE WILL MOVE
EAST OF THE FA DURING THE AFTN AND SOME SUN MAY BREAK OUT. THIS
WILL HELP TEMPS REACH THE MAV NUMBERS.

A STRONG COLD FRONT WILL MOVE INTO THE AREA LATE THU NIGHT AND
THEN MOVE SLOWLY THRU THE FA ON FRI. AGAIN PRECIPITABLE WATER
VALUES WILL BE HIGH...SO CONTINUED MENTION OF HEAVY RAIN. CURRENT
EXPECTED TIMING OF FRONT PUTS SRN FA IN BEST CHANCES FOR SEVERE
STORMS FRI AFTN. NAM/GFS BOTH FORECAST MUCAPES OF AROUND 1500
ACROSS SRN FA FRI AFTN. WILL CONTINUE TO HIGHLIGHT IN HWO.

UNCERTAINTY STILL EXISTS FOR CHANCES FOR RAIN SAT INTO MON. WILL
FOR NOW KEEP CHANCES CONFINED MAINLY TO SRN FA CLOSER TO THE OLD
FRONT. SATURDAY MAY BE COOLER THAN CURRENTLY INDICATED IF CLOUDS
HOLD IN. NAM 2M TEMPS ARE IN THE LOWER 50S. FOR NOW JUST STARTED
THE COOLER TREND AND LOWERED HIGHS TO THE LOWER 60S.

&&

.AVIATION...DISCUSSION FOR 18Z TAF ISSUANCE.

THE SHOWERS AND THUNDERSTORMS HAVE MOVED E OF THE TERMINALS EARLY
THIS AFTERNOON LEAVING BEHIND IFR CIGS. HOWEVER...CIGS WERE
BEGINNING TO SLOWLY APPROACH MVFR AT BMG FOLLOWING A WARM FRONTAL
PASSAGE. HIGH RES RUC WAS ALSO SHOWING THE INVERSION THERE WAS GONE
AND VSBL SATELLITE WAS SHOWING SUCKER HOLES. THE WARM FNT SHOULD
CONT TO LIFT NE AND BE NEAR IND AND LAF AT 06Z. STILL...CIGS SHOULD
IMPV SOME N OF THE FNT AFT 20Z AS THE RUC WAS SHOWING INVERSIONS
BREAKING UP THERE AS WELL. LOTS OF LOW LVL MOISTURE TNGT AND MODEL
SOUNDINGS SHOWING THE INVERSION SETTING UP AGAIN. SO...CIGS SHOULD
AGAIN BE IFR OR WORSE. ALSO...COULD BE SOME IFR FOG ESP AT HUF WHERE
THE HEAVIEST RAINS FELL LAST NIGHT. MEANWHILE...UPR WAVE TO MOVE
ACRS CNTRL INDIANA AFTER 12Z THU WELL AHEAD OF A CD FNT. THIS WL
BRING WIDESPREAD RWS IN AFT 11Z THU. ENOUGH INSTABILITY PER MU
MODEL CAPES TO THROW CBS IN IN THE MRNG AND VCTS IN THE AFTERNOON.
SE WINDS LESS THAN 10 KTS TODAY AND TNGT TO SHIFT TO THE S AND INCRS
TO 15 KTS OR MORE THU AFTERNOON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...CS
AVIATION...MK
Hazardous weather outlook, Apr 29, 2:36 PM EST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
336 PM EDT WED APR 29 2009

INZ021-028>031-035>049-051>057-061>065-068>072-301945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
336 PM EDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT. SEVERE STORMS
ARE NOT EXPECTED. SOME STORMS MAY PRODUCE HEAVY RAIN THAT MAY
CAUSE WATER TO POND ON ROADWAYS. LIGHTNING WILL BE A HAZARD WITH
ANY STORM THAT FORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY...AND A FEW OF THESE STORMS
MAY BE SEVERE. DAMAGING WINDS AND HEAVY RAIN WILL BE THE PRIMARY
THREATS. MINOR FLOODING OF LOW LYING AREAS MAY OCCUR.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY
NIGHT. PRESENT INDICATIONS ARE THAT SOME STORMS MAY BE SEVERE
AGAIN ON FRIDAY AFTERNOON. HEAVY RAIN AND LIGHTNING WILL BE A
THREAT WITH ANY STORM THAT FORMS.

THE THREAT FOR MINOR FLOODING ALONG AREA RIVERS WILL INCREASE
AGAIN INTO THE WEEKEND DUE TO THE EXPECTED RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-067-301945-
SULLIVAN-KNOX-
336 PM EDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT. SEVERE STORMS
ARE NOT EXPECTED. SOME STORMS MAY PRODUCE HEAVY RAIN THAT MAY
CAUSE WATER TO POND ON ROADWAYS. LIGHTNING WILL BE A HAZARD WITH
ANY STORM THAT FORMS.

LOWLAND FLOODING CONTINUES ALONG THE WABASH RIVER. SEE THE LATEST
HYDROLOGIC STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY...AND A FEW OF THESE
STORMS MAY BE SEVERE. DAMAGING WINDS AND HEAVY RAIN WILL BE THE
PRIMARY THREATS. MINOR FLOODING OF LOW LYING AREAS MAY OCCUR.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY
NIGHT. PRESENT INDICATIONS ARE THAT SOME STORMS MAY BE SEVERE
AGAIN ON FRIDAY AFTERNOON. HEAVY RAIN AND LIGHTNING WILL BE A
THREAT WITH ANY STORM THAT FORMS.

THE THREAT FOR MINOR FLOODING ALONG AREA RIVERS WILL INCREASE
AGAIN INTO THE WEEKEND DUE TO THE EXPECTED RAINFALL.

LOWLAND FLOODING CONTINUES ALONG THE WABASH RIVER. SEE THE LATEST
HYDROLOGIC STATEMENT FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ON THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Greene

When
April 29, 6:15 PM EST to April 30, 11:59 PM EST
Where
Greene County, 1.34 mi ENE of Bloomford Shawnee Ar to 0.91 mi ENE of Bloomford Shawnee Ar
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.057, -86.977

Flooding occurred along the White River in and near Elliston, Indiana. Flooding continued into May, with the river cresting then.

Flood, Greene

When
April 30, 7:30 AM EST to 11:59 PM EST
Where
Greene County, 1.9 mi SSW of Plummer to 1.1 mi SSW of Plummer
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.956, -86.997

Flooding occurred along the White River in and near Newberry, Indiana. Flooding continued into May, with the river cresting then.

Flood, Knox

When
April 30, 2:00 PM EST to 11:59 PM EST
Where
Knox County, 0.28 mi E of Edwardsport to 2.3 mi SE of Westphalia
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.820, -87.245

Flooding occurred along the White River in and near Edwardsport, Indiana. Flooding continued into May, with the river cresting then.

Flood, Daviess

When
April 30, 2:00 PM EST to 11:59 PM EST
Where
Daviess County, 5.29 mi WNW of Plainville to 5.33 mi NW of Plainville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.820, -87.245

Flooding occurred along the White River west of Plainville of Daviess County, along the river across from Edwardsport in neighboring Knox County. Flooding continued into May, with the river cresting then.

Flood, Knox

When
April 30, 7:30 PM EST to 11:59 PM EST
Where
Knox County, 0.38 mi ENE of Vincennes Oneal Arpt to 3.98 mi N of Vincennes
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.682, -87.543

Flooding occurred along the Wabash River in and near Vincennes, Indiana. Flooding continued into May, with the river cresting then. Flooding was minor in April.

Flood, Vermillion

When
April 30, 8:30 PM EST to 11:59 PM EST
Where
Vermillion County, 1.95 mi ENE of Newport to 1.85 mi ESE of Newport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.887, -87.384

Flooding of bottomlands occurred along the Wabash River near Hillsdale, Indiana. The river crested twice, both of which were in May. Again, flooding continued into May.

Flood, Parke

When
April 30, 8:30 PM EST to 11:59 PM EST
Where
Parke County, 2.28 mi S of Waterman to 2.02 mi NNW of West Union
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.887, -87.384

Flooding of bottomlands occurred along the Wabash River in and near Montezuma, Indiana. The river crested twice, both of which were in May. Again, flooding continued into May.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168533, 168545, 168537, 168542, 168513, 168504, 168506.